Alert archive / Virginia / Tornado Warnings in 2020
Tornado Warning 57, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Aug 31, 2020, 6:11 PM EDT for Brunswick County, Mecklenburg County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2020, 6:11 PM EDT (22:11 UTC)
- Expired
- Aug 31, 2020, 7:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Brunswick County, VA, Mecklenburg County, VA
The radar
The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
846
WFUS51 KAKQ 312211
TORAKQ
VAC025-117-312300-
/O.NEW.KAKQ.TO.W.0057.200831T2211Z-200831T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wakefield VA
611 PM EDT Mon Aug 31 2020
The National Weather Service in Wakefield has issued a
* Tornado Warning for...
East central Mecklenburg County in south central Virginia...
Southwestern Brunswick County in south central Virginia...
* Until 700 PM EDT.
* At 610 PM EDT, a severe thunderstorm capable of producing a tornado
was located just northeast of South Hill, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Brodnax around 625 PM EDT.
Lawrenceville and Brunswick around 700 PM EDT.
Other locations impacted by this tornadic thunderstorm include White
Plains, Meredithville, Forksville, Bowens Corner and Edgerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.
&&
LAT...LON 3679 7808 3678 7806 3678 7803 3681 7802
3680 7776 3656 7789 3668 7816
TIME...MOT...LOC 2210Z 284DEG 12KT 3675 7809
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
ALB1 follow-up statement
084
WWUS51 KAKQ 312238
SVSAKQ
Severe Weather Statement
National Weather Service Wakefield VA
638 PM EDT Mon Aug 31 2020
VAC117-312247-
/O.CAN.KAKQ.TO.W.0057.000000T0000Z-200831T2300Z/
Mecklenburg VA-
638 PM EDT Mon Aug 31 2020
...THE TORNADO WARNING FOR EAST CENTRAL MECKLENBURG COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3673 7803 3679 7798 3680 7776 3656 7789
3663 7804
TIME...MOT...LOC 2237Z 291DEG 16KT 3671 7795
$$
VAC025-312300-
/O.CON.KAKQ.TO.W.0057.000000T0000Z-200831T2300Z/
Brunswick VA-
638 PM EDT Mon Aug 31 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
SOUTHWESTERN BRUNSWICK COUNTY...
At 637 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Brodnax, moving east at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Lawrenceville around 650 PM EDT.
Brunswick around 655 PM EDT.
Other locations impacted by this tornadic thunderstorm include White
Plains, Bowens Corner and Edgerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3673 7803 3679 7798 3680 7776 3656 7789
3663 7804
TIME...MOT...LOC 2237Z 291DEG 16KT 3671 7795
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
ALBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Aug 31, 3:33 PM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 31, 3:33 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 333 PM EDT Mon Aug 31 2020 .SYNOPSIS... A frontal boundary will linger across the Carolinas tonight before lifting north of the area Tuesday. Meanwhile, low pressure will track northeast off the Mid Atlantic coast tonight and Tuesday. A stronger cold front crosses the area Friday night. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... As of 335 PM Monday... Latest MSAS shows a quasi-stationary boundary drapped across the Carolinas, snaking its way to low pressure over Kentucky. A trof is noted across the mts where a steady rain of varying intensity has been falling. Little if any pcpn noted so far south and east of a SBY-PTB-AVC line. Models show anthr surge of moisture pooling across the sw Piedmont this eve with this activity weakening a bit as it slides ese. Meanwhile, the low off the Carolina coast is progged to lift ne tonite to a position east of HAT by 12Z Tue. The moisture from both systms will likely be enough for sct shwrs across the entire local area. Highest PoPs (with some pockets of mdt rain) will be this eve then tapering off a bit after midnite. May eve see some lgt rain/drizzle/ptchy fog across the west tonite. Given lack of any instability, dropped mention of thunder except for the swrn zones this eve. Rain cooled wedge keeps nw zones in the mid 60s with upr 60s to lwr 70s elsewhere. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... As of 335 PM Monday... The coastal low pushes ene of HAT Tue morning with weak energy lingering across the region through the day. Enough lingering moisture progged to keep chc PoPs through the day. Thunder chcs limited to the south during the aftrn. Otw, mstly cldy with highs upr 70s to near 80 north, low to mid 80s south. Isltd shwrs Tue eve, otw mstly cldy. Lows upr 60s to lwr 70s. Lee trof sets up for both Wed/Thurs. Hot/humid both days with low chc (20-30 PoP) aftrn/eve convection. Highs both days upr 80s to lwr 90s. Lows in the 70s. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 335 PM Monday... Models continue to show a cold front crossing the area late Fri with high pressure building into the region over the holiday weekend. Will keep chc PoPs late Fri with the fropa. Still hot ahead of it with highs upr 80s-lwr 90s. Cooler with any pcpn confined to the Carolinas Sat and Sun. Highs both days in the upr 70s to lwr 80s. Lows in the 60s to near 70 se. Moisture increases from the south by Mon. Will intro chc PoPs Mon with highs in the low to mid 80s. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 140 PM EDT Monday... VFR to start off the period as the batch of rain stays nw of all the TAF sites. RIC/SBY may see some shwrs ovr the next svrl hrs while the sern TAF site remain dry with BKN cloud coverage. The next batch of pcpn dvlps later this aftrn and heads ne in just about the same location as the current radar trends show. Thus kept sct shwrs with MVFR CIGS tonite into Tue. ESE winds at 10 kts or less. Outlook... Periodic flight restrictions are possible for most of the upcoming week. The low continues to track nearby on Tue before departing Tue night. By Wed/Thu, a transition occurs to more diurnally driven convection (w/ flight restrictions still possible at times). && .MARINE... As of 335 PM Monday... Afternoon surface analysis shows 1020mb high pressure near Cape Cod with a developing low off the Carolina coast. Winds across the marine area are SE around 10-15 knots. A few gusts have approached 20 knots across the southern Ches Bay this afternoon, especially at elevated sensors. Waves are 1-2 ft in the bay with seas running 2-3 ft S and around 2 ft N. Expecting onshore winds to continue this evening into the overnight as low pressure off the Carolinas continues to develop. NHC has a high chance of tropical development with this low and the Hurricane Hunters are currently investigating the system. Regardless of tropical development, this low is expected to continue northeastward and away from the coast on Tuesday. There will be a period of slightly enhanced easterly flow late tonight into the pre-dawn hours of Tuesday as the low makes its closest approach. Seas build to 3-4 ft during the same time period with waves in the bay around 2 ft (~3ft near the mouth of the bay). Model guidance and local wind probabilities continue to show winds staying below SCA criteria in the bay, sound, and offshore waters. Winds decrease by Tuesday afternoon but remain east or northeasterly. With extended onshore flow and the potential for continued long-period swell, have maintained moderate rip current risk at all beaches through Tuesday evening. Bermuda high pressure with sub_SCA south and southwest flow will dominate through the late week period before a cold front crosses the waters late Friday into early Saturday, bringing the potential for SCA conditions in the northerly flow behind the front. && .CLIMATE... Through 8/30, the August monthly rain total at RIC is 15.28". There is a chc of adding a little bit to this today as another low pressure system impacts the region. * This remains the 2nd wettest August on record (wettest August on record is 16.30" in 2004). The normal rainfall total for the entire month of August at RIC is 4.66". * This is also the 4th wettest month on record for any month. (wettest is 18.87" July 1945). && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MPR NEAR TERM...MPR SHORT TERM...MPR LONG TERM...MPR AVIATION...MPR MARINE...RHR CLIMATE...AKQ
Hazardous weather outlook, Aug 31, 3:35 PM EDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 335 PM EDT Mon Aug 31 2020 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-011945- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 335 PM EDT Mon Aug 31 2020 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-011945- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 335 PM EDT Mon Aug 31 2020 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 31, 12:12 PM EDT, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1212 PM EDT Mon Aug 31 2020
VAZ062-064-069-511>517-311700-
Goochland-Eastern Hanover-Western Chesterfield-Western King
William-Western Hanover-Western Henrico (Including the City of
Richmond)-Powhatan-Eastern Henrico-Caroline-Eastern Chesterfield
(Including Col. Heights)-
1212 PM EDT Mon Aug 31 2020
...A SHOWER WITH HEAVY RAIN WILL AFFECT CENTRAL CHESTERFIELD...
SOUTHEASTERN GOOCHLAND...SOUTH CENTRAL CAROLINE...HENRICO...CENTRAL
HANOVER AND EASTERN POWHATAN COUNTIES AND THE CITY OF RICHMOND...
At 1212 PM EDT, a shower with heavy rain was located near Manakin, or
8 miles north of Moseley, moving east at 30 mph.
Wind gusts in excess of 30 mph are possible with this shower.
Rainfall amounts of up to 1 inch are possible with this shower.
Locations impacted include...
Richmond, Ashland, Randolph Macon College, Virginia Commonwealth
University, Tuckahoe, Moseley, Highland Springs, Downtown Richmond,
Bon Air, Virginia Union University, University Of Richmond,
Mechanicsville, Chester, Hanover, Oilville, Manakin, Bellwood, Dawn,
Sabot and Laurel.
Motorists should use extra caution in the vicinity of this shower. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3797 7732 3741 7724 3733 7780 3734 7780
3734 7783 3767 7787
TIME...MOT...LOC 1612Z 247DEG 21KT 3754 7774
44Special weather statement, Aug 31, 4:26 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wakefield VA
426 PM EDT Mon Aug 31 2020
VAZ065-066-312130-
Lunenburg-Mecklenburg-
426 PM EDT Mon Aug 31 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MECKLENBURG AND
WESTERN LUNENBURG COUNTIES...
At 425 PM EDT, a strong thunderstorm was located over Wylliesburg, or
near Redoak, moving east at 20 mph.
Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with this storm.
This storm will be near...
Chase City around 455 PM EDT.
Kells Corner around 500 PM EDT.
Rehoboth around 510 PM EDT.
Lunenburg around 525 PM EDT.
Other locations impacted by this storm include Wilburn, Spanish
Grove, Loves Mill, Arvins Store, North View, Nutbush, Finneywood,
Fairview, Plantersville and Blevins Corner.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3689 7849 3701 7846 3705 7825 3674 7822
3677 7859
TIME...MOT...LOC 2025Z 266DEG 17KT 3688 7862
ALBLocal storm report, Aug 31, 5:01 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO FAIRVIEW 36.82N 78.46W
08/31/2020 MECKLENBURG VA PUBLIC
POSSIBLE TORNADO REPORTED BY PUBLIC. DAMAGE
TO A CHICKEN COOP.
&&
TGThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:29 AM EDT | Special Weather Statement | AKQ | Cumberland, Fluvanna, Louisa | 61 min |
| Aug 31, 11:26 AM EDT | Special Weather Statement | AKQ | Powhatan | 49 min |
| Aug 31, 12:12 PM EDT | Special Weather Statement | AKQ | Chesterfield, Hanover, Henrico, City of Richmond | 48 min |
| Aug 31, 4:26 PM EDT | Special Weather Statement | AKQ | Lunenburg | 64 min |
| Aug 31, 4:39 PM EDT | Tornado Warning | AKQ | Lunenburg, Mecklenburg | 36 min |
| Aug 31, 5:13 PM EDT | Tornado Warning | AKQ | Lunenburg, Mecklenburg | 47 min |
| Aug 31, 5:56 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Lunenburg, Mecklenburg | 49 min |
| Aug 31, 7:00 PM EDT | Special Weather Statement | AKQ | Brunswick | 45 min |
Nearby
Tornado Warnings in Virginia, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.